Medline ® Abstract for Reference 62
of 'Epidemiology and pathogenesis of Legionella infection'
Severe Legionella pneumophila pneumonia following infliximab therapy in a patient with Crohn's disease.
Beigel F, Jürgens M, Filik L, Bader L, Lück C, Göke B, Ochsenkühn T, Brand S, Seiderer J
Inflamm Bowel Dis. 2009;15(8):1240.
BACKGROUND: Immunosuppressive therapy with anti-TNF-alpha antibodies is effective in patients with inflammatory bowel disease (IBD). However, there is an increased risk for infections associated with this therapy.
METHODS: Here, we report the case of a 58-year-old patient with Crohn's disease (CD) treated with steroids and azathioprine who developed severe Legionella pneumophila pneumonia after 3 infusions of infliximab. The patient presented at our IBD department with severe active CD complicated by inflammatory small bowel stenoses and entero-enteral fistulas despite long-term high-dose steroid therapy. To achieve steroid tapering and control of disease activity, immunosuppressive therapy with azathioprine was initiated. Due to persistent symptoms, infusion therapy with the anti-TNF-alpha antibody infliximab was started, subsequently leading to significant clinical improvement. However, after the third infliximab infusion the patient was hospitalized with fever, severe fatigue, and syncope.
RESULTS: Laboratory findings and chest X-ray revealed left-sided pneumonia; cultural analysis showed L. pneumophila serogroup 1 leading to respiratory insufficiency, which required mechanical ventilation for 2 weeks in the intensive care unit. After discontinuation of all immunosuppressive agents and immediate antibiotic therapy the patient recovered completely.
CONCLUSIONS: To our knowledge, this is the third case of L. pneumophila pneumonia in an IBD patient treated with infliximab. Similar to other published cases, concomitant treatment of immunosuppressives and anti-TNF agents is a major risk factor for the development of L. pneumophila infection, which should be ruled out in all cases of pneumonia in patients with such a therapeutic regimen. Appropriate prevention strategies should be provided in these patients.
Department of Medicine II, University Hospital Munich-Grosshadern, Ludwig-Maximilians-University Munich, Germany.